Healthy eating is important for everyone, but sometimes the foods we think of as most healthy can be harmful when we are taking certain medications. It is always important to read the instructions and labels on medications prescribed for you, and discuss dietary restrictions with your doctor. Sometimes the healthiest of foods can be dangerous if they react adversely with your medications.
Some of the most common medication/food interactions occur with medications specifically prescribed for cholesterol or heart disease. Following are some of the especially-toxic foods to be aware of or to avoid – especially for seniors – when taking some common medications.
· Grapefruit/ grapefruit juice should be avoided when taking certain medications, especially cholesterol-lowering statins. This is because it has the ability to increase the absorption of these drugs into your blood, and can cause the body to metabolize the drugs abnormally. This can lead to lower- or higher-than-normal levels of the medication in your blood. Antihistamines and blood pressure drugs are included in the medications that can be affected by grapefruit and grapefruit juice, so it is best to reduce your intake or avoid them altogether when taking these medications.
· Green, leafy vegetables are another group of foods people should be aware of when taking medications to thin the blood, including Coumadin (Warfarin). While they do not need to be avoided, a consistent intake of them is best; they are high in Vitamin K, which can decrease the blood clotting factor. A sudden, significant increase or decrease in the intake of these vegetables can cause problems in conjunction with the blood thinning medications. But because these medications can be adjusted for your diet, you don’t need to avoid the green, leafy vegetables, just be consistent with the amount you consume.
· Natural black licorice (glycyrrhiza) is another food to be aware of when taking medications to thin blood or when taking heart medications such as digoxin. Natural black licorice counteracts clotting medications by breaking down the drug and increasing your body’s clotting mechanism, decreasing the effectiveness of the medication. In addition, it can deplete the body of potassium and increase sodium retention, which is dangerous for those on certain heart medications. It is best to avoid natural black licorice if on any of these medications.
· Salt Substitutes should be considered as well. Salt substitutes often replace sodium with potassium, which can contribute to a significant increase in blood potassium, depending on the amount consumed. Increased potassium can decrease the effectiveness of digoxin, which is often taken for congestive heart failure or high blood pressure. ACE inhibitors being taken for high blood pressure may also increase potassium levels in the blood, and when paired with the effect of the salt substitute, may have a dangerous effect.
· Alcohol can also alter the effectiveness or potency of medications, because it can change the liver’s ability to filter out medications from the body.
Your body is a complicated system, and medications and foods all are processed through in the same manner. It is important to know that different foods and medications can impact the system in different ways. Be sure to read all labels on old and new medications to ensure awareness of any foods you may need to avoid to prevent interactions, and be sure to discuss dietary restrictions with your doctor and pharmacist whenever you or your loved ones are prescribed new medications.